Thunderstorm Wind, Brooks
- When
- April 25, 9:45 PM EST
- Where
- Brooks County, Quitman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.780, -83.560
Several trees were blown down across the Quitman area.
A strong spring storm system moved through the area with ample instability and shear for severe weather. Numerous reports of severe weather were received across the tri-state area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A strong spring storm system moved through the area with ample instability and shear for severe weather. Numerous reports of severe weather were received across the tri-state area. Two tornadoes occurred across southwest Georgia, and seven tornadoes occurred across the eastern Florida panhandle and big bend. An EF2 tornado produced significant damage in the town of Hosford, FL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 25, 7:38 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 838 PM EDT Tue Apr 25 2023 ...New UPDATE... .UPDATE... Issued at 830 PM EDT Tue Apr 25 2023 Temperatures were reduced in areas seeing showers and storms in the Florida Panhandle. PoPs were raised for areas in the eastern Florida panhandle and I-75 corridor for the next few hours, as storms are firing due to the westward-moving sea breeze. These will diminish into the overnight hours, as storms are expected to dissipate. Low temperatures are still on track to be in the low to mid 60s across the area. && .NEAR TERM... (Through Wednesday) Issued at 309 PM EDT Tue Apr 25 2023 Zonal 500mb flow is in place across the Deep South with sprawling surface high pressure across the eastern CONUS keeping quasi- moist low-level east to southeast flow in place across the forecast area. This will support a smattering of showers and storms associated with the east coast seabreeze late this afternoon/evening, before activity dissipates. For Wednesday, an approaching shortwave may help to enhance the coverage versus today, so will have slightly higher PoPs. In addition, with the modest westerly flow aloft, and relatively cool mid-level temperatures, a few storms could be strong, especially late in the afternoon along the I-75/Suwanee River Corridor. && .SHORT TERM... (Wednesday night through Thursday night) Issued at 309 PM EDT Tue Apr 25 2023 An upper level shortwave trough will be passing over the southern plains at the start of this period. We can expect a weakening cold front to head towards the Tri-State region during the day on Thursday, bringing a chance for showers and thunderstorms in the form of a possible MCS. The SPC currently has a Marginal (1 of 5) Risk for severe storms in our Central Time Zone counties for Thursday evening. Instability and Lapse Rates look promising enough for the threats to be gusty winds and large hail. With forecast PWATS around 1.5" and above, heavy rainfall is also a concern. The WPC has highlighted most of the CWA in a Marginal (1 of 4) Risk for Excessive Rainfall on Thursday. The cold front is not expected to make it entirely through the CWA before falling apart, as the upper level support lifts to the north. PoPs for Wednesday night are minimal around 10% and less but will increase to 50-70% for Thursday afternoon. About 70-80% PoPs for Thursday night heading into Friday morning for the entire CWA. Temperatures for the start of the term will begin in the low to mid 60s for Thursday morning and is expected to warm to the low to mid 80s, with the higher temperatures around the I-75 corridor and the extreme SE Big Bend, approaching 90. Thursday night will be a little warmer than Wednesday with Low temperatures in the mid 60s. && .LONG TERM... (Friday through Monday) Issued at 309 PM EDT Tue Apr 25 2023 This term is a little more complicated. A troughing pattern will still be in place at the start of the term, as showers and thunderstorms linger following Thursday's front. PoPs for Friday are elevated at around 70-80%, decreasing from west to east through the day and evening. There is model disagreement as to when this weekend the next system is expected to impact the region. The timing looks to begin Saturday night into Sunday morning, but it could be extended to include all of Sunday. At the moment, it is too soon to tell if there will be severe weather and what the threats could be. Although, the ingredients such as instability and shear are conducive for severe weather potential. We will continue to monitor as we get closer to system development. Yet, following the weekend's cold frontal passage, there appears to be a consensus that a cooler and drier air mass will set in over the region for the start of the next work week. Temperatures for the long term will begin with the morning Lows in the mid 60s and cooling to the 50s by Monday following the cold front. Afternoon Highs will be in the low 80s on Friday, briefly warming to the mid-80s for Saturday before cooling down again by Sunday with temperatures in the upper 70s to low 80s for the remainder of the term. && .AVIATION... (00Z TAFS) Issued at 742 PM EDT Tue Apr 25 2023 Convection near TLH and VLD is expected to dissipate early this evening with VFR conditions prevailing for most of the night. Some MVFR ceilings could affect DHN, ECP, and VLD Wednesday morning for a few hours. && .MARINE... Issued at 309 PM EDT Tue Apr 25 2023 An easterly flow pattern will continue through Wednesday night, bringing typical nighttime and morning surges of winds, then afternoon lulls. Winds will become southerly and increase on Thursday, as low pressure moves from eastern Texas across the Lower Mississippi Valley. A cold front will try to cross the waters beginning on Thursday night, but it should weaken and dissipate while it tries. A more substantial cold front may cross the waters around Sunday. && .FIRE WEATHER... Issued at 309 PM EDT Tue Apr 25 2023 Higher humidity levels and weaker winds, along with scattered showers and thunderstorms will keep fire weather concerns to a minimum on Wednesday. A front will approach on Thursday, with additional showers and thunderstorms, especially across the western portions of the area. High dispersions will be possible Thursday afternoon across eastern portions of the region. && .HYDROLOGY... Issued at 309 PM EDT Tue Apr 25 2023 Flooding is not expected through Thursday. The next significant round of rain will come in a few rounds from Thursday night through about Saturday, and another round for Saturday night into Sunday. Over these three days, total rainfall of 1.5 to 3 inches should be common for Thursday through Friday, and perhaps another inch on top of that for Sunday's rain. In response, rivers will rise late this week into the weekend, but rivers are currently expected to remain within their banks. Although, urban and street flooding may be possible with the heavier thunderstorms. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 63 86 63 84 / 30 20 10 40 Panama City 65 81 66 79 / 10 10 10 60 Dothan 61 82 62 81 / 10 30 0 60 Albany 60 83 60 84 / 10 20 0 40 Valdosta 61 83 59 86 / 30 20 0 30 Cross City 62 86 61 88 / 30 30 10 30 Apalachicola 68 77 68 76 / 0 10 10 50 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk until 11 PM EDT this evening for FLZ115. GA...None. AL...None. GM...None. && NEAR TERM...Camp SHORT TERM...Montgomery LONG TERM....Montgomery AVIATION...DVD MARINE...Montgomery FIRE WEATHER...Camp HYDROLOGY...Montgomery
Special Weather Statement
National Weather Service Tallahassee FL
659 PM EDT Tue Apr 25 2023
FLZ017-252330-
Leon FL-
659 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of north central Leon
County through 730 PM EDT...
At 658 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Havana, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tallahassee, Killearn Estates, Lake Iamonia, Lake Jackson,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Forest Meadows Park and Pisgah Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3050 8417 3054 8439 3055 8439 3058 8437
3060 8434 3060 8433 3062 8432 3064 8430
3066 8430 3063 8414
TIME...MOT...LOC 2258Z 278DEG 11KT 3059 8430
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
802 PM EDT Tue Apr 25 2023
FLZ019-260030-
Madison FL-
802 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southeastern Madison
County through 830 PM EDT...
At 802 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 12 miles southwest of Suwannee River State Park,
moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Madison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
3029 8323 3026 8324 3026 8343 3036 8342
3041 8321 3041 8318 3038 8318
TIME...MOT...LOC 0002Z 259DEG 5KT 3029 8332
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
824 PM EDT Tue Apr 25 2023
FLZ019-260100-
Madison FL-
824 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southeastern Madison
County through 900 PM EDT...
At 824 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 8 miles southwest of Suwannee River State Park,
moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
3029 8323 3026 8324 3026 8333 3035 8340
3050 8324 3047 8324 3046 8322 3042 8322
3041 8321 3041 8319 3039 8317
TIME...MOT...LOC 0024Z 241DEG 7KT 3032 8327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
845 PM EDT Tue Apr 25 2023
FLZ018-019-260130-
Inland Jefferson FL-Madison FL-
845 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of northeastern
Jefferson and northwestern Madison Counties through 930 PM EDT...
At 845 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Monticello, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monticello, Madison, Greenville, Lovett, Dills, Cherry Lake,
Montivilla, Hamburg, Ashville and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3038 8344 3055 8390 3067 8387 3064 8341
TIME...MOT...LOC 0045Z 306DEG 7KT 3056 8364
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
1020 PM EDT Tue Apr 25 2023
GAZ159-160-260300-
Brooks GA-Lowndes GA-
1020 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southwestern Lowndes
and southern Brooks Counties through 1100 PM EDT...
At 1019 PM EDT, Doppler radar was tracking a strong thunderstorm near
Quitman, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quitman, Valdosta, I-75 At Exit 16, Dixie, Nankin, Grooverville,
Empress, Brooks Co A/p, Blue Springs and Kinderlou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3064 8345 3064 8348 3067 8374 3068 8375
3096 8362 3081 8327
TIME...MOT...LOC 0219Z 216DEG 6KT 3071 8353
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
72-BUNKERThe Moody AFB radar (KVAX), 55 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
11 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.
Several trees were blown down across the Quitman area.
A power line was blown down at the end of a driveway off of Troupeville Road.
Quarter sized hail was reported east of Shellman.
Significant amounts of hail at least quarter sized fell across a large swath of farmland in rural Terrell county. Reports on social media indicated that some farmers lost a significant amount of corn crops and blueberry crops with some total losses reported. Crop damage cost was estimated using $6000 per acre for blueberries and $882 per acre for corn and estimating that about 1000 acres was affected.
A photo of quarter sized hail was posted on social media not far from Sasser.
A brief tornado touched down along U.S. Highway 84 near Greenwood Plantation. The tornado caused extensive tree damage consistent with EF-1 winds of approximately 100 mph. The tornado just missed several homes just to the southeast and remained over wooded areas before dissipating as it crossed the U.S. 84 Bypass. Thanks to Thomas County EMA for assistance with the damage survey.
The same parent circulation that produced the tornado near Greenwood Plantation produced a second tornado which appears to have first touched down in the Holly Springs neighborhood. Damage was minimal with minor impacts to trees. The tornado remained very weak as it moved northeastward before intensifying near Egg and Butter Road. Numerous trees were snapped and uprooted at this location consistent with an EF-1 tornado with winds of approximately 90 mph. Damage to a barn was caused by falling trees. The tornado dissipated as it crossed Fredonia Road. Thanks to Thomas County EMA for assistance with the damage survey.
Trees were blown down not far from Grooverville. This report was obtained via mping.
Trees were blown down just north of Grooverville. This report was obtained via mping.
Several trees were blown down along Madison Highway.
Trees were blown down. This report was obtained via mping.
An Ambient Weather Station measured a gust of 50 knots or 58 mph.
A tree was blown down along Rocky Ford Road.
A tree was blown down across Adams Road.
Trees were blown down in the Clyattville area.
A tree was blown down near Highpoint and Blairstone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyThe tornado archive for Georgia, 2023Warnings in Georgia, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091737, 1091738, 1091739, 1091740, 1092143, 1091741, 1090311, 1090313, 1091743, 1091744, 1091745, 1091746, 1091747, 1091748, 1091749, 1091750, 1091751.